Accidental poisoning is a growing problem in elderly populations, due to the number of medications that many seniors take. Family caregivers shouldn’t ignore all the good information available during Poison Prevention Awareness Month and how they can step in and reduce the risk of problems with their aging loved ones.
Elderly Adults and Their Medications
With age comes a greater likelihood for people to develop chronic illnesses, diseases and diminished physical abilities. These usually require medication to regulate symptoms and manage the conditions. Many seniors take two or more medications every day, which opens the door for mix-ups and confusion
Medication mistakes can happen in a number of ways. If an elderly person has forgotten that they have already taken a dose, they could take another, causing them to have way too much of the medicine in their body. They could take the wrong medication at the wrong time, causing it to react poorly with other medicines. Seniors can easily take the wrong medicine if they remove it from the prescription bottle and put it in an unmarked container.
While most mistakes are a result of hurrying or inadequate reading of labels, there are some issues that may arise when elderly adults are in the early stages of dementia or other disease that may affect memory, such as multiple sclerosis. Taking too much sleep aid, pain medication or antidepressant medication is also a dangerous mistake that many seniors make.
How Family Caregivers Can Help
Family caregivers are responsible for providing elderly care in ways that their aging relative really needs it. If the elderly adult isn’t showing they can live independently or make good decisions all the time for themselves, it is time to step in and manage their medications. Many people set out only the pills their loved one needs every day. Family members and home care assistant can also set up a schedule to remind the elderly adult to take medicine. Then, they can record each dose taken so everyone is on the same page. If the elderly relative is not able to live independently, family caregivers should remove the responsibility of taking medication away from them to prevent accidental poisoning.
What To Do If An Elderly Relative May Be Poisoned
Part of Poison Prevention Awareness Month is knowing what to do if a loved one may have been accidentally poisoned from their medication. It’s possible for family caregivers or senior care aides to encounter the aging adult and suspect that there is a problem. In that event, they should call the poison control hotline for their state. Many people have it posted in a prominent location near a landline phone or programmed into their cell phone. The poison control experts can advise the family member on what to do. Of course, if the elderly adult is not breathing, unconscious or experiencing seizures, the family member should call emergency services at 911.
Accidental poisoning in elderly relatives is something that can be prevented. Poison Prevention Awareness Month is a great time to evaluate your senior’s ability to live at home alone safely. If they are unable to safely avoid a possible poisoning on their own, consider an elderly care provider to help keep them safe when a family caregiver cannot be present. An elderly care provider can offer medication reminders that can prevent overdose, assist with light house cleaning to avoid over exposure to chemicals, properly prepare healthy meals to reduce risk of food poisoning, and more.
If you or an aging loved-one are considering elderly care in Medford, NJ, please contact the caring staff at TLC Home Care Services today. Call (856) 234-8700 for more information.
- Unusual Ways Carbon Monoxide Poisonings Happen in Seniors - June 29, 2018
- What Are Some of the Best Ways to Respond to Caregiver Criticism? - June 22, 2018
- What Should You Pack in Your Bag When Hiking With Your Senior? - June 15, 2018